Like Health

Learning Objectives:

At the end of this activity, you will be able to:
• Explain how system failures can lead to patient harm.
• Describe how lack of communication between providers and hospital departments can lead to patient harm
• Discuss how to debrief with colleagues after an adverse event.

Description:

A 64-year-old man with a number of health issues comes to the hospital because he is having trouble breathing. The care team helps resolve the issue, but forgets a standard treatment that causes unnecessary harm to the patient. A subsequent medication error makes the situation worse, leading to a stay that is much longer than anticipated.

Mr. Manoj Dehriya is a 64-year-old man with a long-standing history of a seizure disorder. He also has hypertension (high blood pressure) and chronic obstructive pulmonary disease (COPD). He is no stranger to the hospital because of his health issues. At home, he takes a number of medications, including three for his COPD and three — levetiracetam, lamotrigine, and valproate sodium — to help control his seizures.

Mr. Monoj came to the emergency department (ED) last week because he was wheezing and having trouble breathing. The physician in the ED conducted a physical examination that yielded signs of an acute worsening of his COPD, which is known as COPD exacerbation. (In many cases, COPD exacerbation is the result of a relatively mild respiratory tract infection, but could be due to something more serious, such as pneumonia.)

The physician in the ED ordered a chest x-ray, which did not show any signs of pneumonia. He admitted Mr. Manoj to the hospital for treatment of acute COPD exacerbation, resulting from a relatively mild respiratory tract infection. Before leaving the ED, Mr. Manoj also underwent routine blood work, which showed an elevation in his creatinine, a sign that his kidneys were being forced to work harder due to his infection.

On the medical floor, the care team treated Mr. Manoj with oral steroids and inhaled bronchodilators (standard medical therapy for his condition), which resulted in a gradual improvement in his respiratory symptoms. Nurses also gave him IV fluids for the issue with his kidneys, which slowly resolved.

Mr. Manoj was steadily improving, so it seemed this visit to the hospital would be one of his shorter ones.

But on his third morning in the hospital, Mr. Manoj complained to the intern (a first-year resident) on the care team about acute pain in his left leg. This symptom, potentially indicating deep venous thrombosis (a blood clot in his leg commonly known as DVT), prompted the team to order an ultrasound of Mr. Manoj’s lower extremities. (A primary concern with DVT is that blood clots in the legs may dislodge and travel to the lungs, causing a pulmonary embolism, which could be deadly.)

The resident on the care team (who oversees the intern) then checked Mr. Manoj’s medication orders and was surprised to see that the admitting doctor had not ordered prophylaxis for DVT (i.e., blood thinners, such as heparin or enoxaparin). The resident was surprised because patients admitted to the hospital typically receive this treatment to prevent blood clots from forming while they lie in their hospital beds. Further, nothing about Mr. Manoj’s medical record suggested he shouldn’t have received this treatment as an important precautionary measure.

TASK : high blood pressure

DATE : 25jun 2016